Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 19, NWS Louisville, KY

March 17, 2018Larue County, Marion County, Taylor County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Mar 17, 2018, 4:42 PM EDT for Larue County, Marion County, Taylor County, Kentucky. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 17, 2018, 4:42 PM EDT (20:42 UTC)
Expired
Mar 17, 2018, 5:00 PM EDT
In force
18 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Larue County, KY, Marion County, KY, Taylor County, KY

The radar

The Louisville radar (KLVX), 65 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 17, 4:33 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.7 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

585 
WUUS53 KLMK 172042
SVRLMK
KYC123-155-217-172100-
/O.NEW.KLMK.SV.W.0019.180317T2042Z-180317T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
442 PM EDT SAT MAR 17 2018

The National Weather Service in Louisville has issued a

* Severe Thunderstorm Warning for...
  Southeastern Larue County in central Kentucky...
  Southwestern Marion County in central Kentucky...
  Northwestern Taylor County in central Kentucky...

* Until 500 PM EDT

* At 442 PM EDT, a severe thunderstorm was located 13 miles east of
  Hodgenville, moving east at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Lebanon, Raywick, Saint Joseph, Attilla, Spurlington, Belltown,
  Jessietown, Gleanings, Badger and Calvary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3746 8557 3752 8556 3753 8556 3753 8555
      3756 8555 3756 8553 3755 8552 3758 8551
      3761 8521 3738 8521
TIME...MOT...LOC 2042Z 269DEG 45KT 3751 8551 

HAIL...1.00IN
WIND...60MPH
 
$$

MJ
2 follow-up statements
526 
WWUS53 KLMK 172050
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
450 PM EDT SAT MAR 17 2018

KYC123-172059-
/O.CAN.KLMK.SV.W.0019.000000T0000Z-180317T2100Z/
Larue KY-
450 PM EDT SAT MAR 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LARUE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until midnight EDT for
central Kentucky.

LAT...LON 3745 8544 3747 8547 3749 8547 3753 8549
      3754 8549 3755 8550 3756 8550 3758 8551
      3761 8521 3741 8521
TIME...MOT...LOC 2049Z 269DEG 45KT 3751 8539 

$$

KYC155-217-172100-
/O.CON.KLMK.SV.W.0019.000000T0000Z-180317T2100Z/
Marion KY-Taylor KY-
450 PM EDT SAT MAR 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTHWESTERN MARION AND NORTH CENTRAL TAYLOR COUNTIES...

At 449 PM EDT, a severe thunderstorm was located 8 miles southwest of
Lebanon, moving east at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Lebanon, Raywick, Saint Joseph, Belltown, Jessietown, Calvary,
Greenbriar, Willowtown, New Market and Saint Mary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.

&&

LAT...LON 3745 8544 3747 8547 3749 8547 3753 8549
      3754 8549 3755 8550 3756 8550 3758 8551
      3761 8521 3741 8521
TIME...MOT...LOC 2049Z 269DEG 45KT 3751 8539 

HAIL...1.00IN
WIND...60MPH
 
$$

MJ
628 
WWUS53 KLMK 172059
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
459 PM EDT SAT MAR 17 2018

KYC155-217-172109-
/O.EXP.KLMK.SV.W.0019.000000T0000Z-180317T2100Z/
Marion KY-Taylor KY-
459 PM EDT SAT MAR 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MARION AND NORTH
CENTRAL TAYLOR COUNTIES WILL EXPIRE AT 500 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until midnight EDT for
central Kentucky.

Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.

LAT...LON 3745 8544 3747 8547 3749 8547 3753 8549
      3754 8549 3755 8550 3756 8550 3758 8551
      3761 8521 3741 8521
TIME...MOT...LOC 2059Z 269DEG 45KT 3751 8525 

$$

MJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 4:34 PM EDT, 8 minutes earlier.

Area forecast discussion, Mar 17, 4:34 PM EDT, 8 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
434 PM EDT Sat Mar 17 2018

.Mesoscale Update...
Issued at 433 PM EST Sat Mar 17 2018

Storms have developed along a well defined surface boundary
stretching across central KY in an environment characterized by 1000-
1500 J/Kg surface based instability coincident with 50-55 knots of
effective bulk shear. Given strong speed shear with height along
with some veering with height, supercell structures (some splitting)
are possible. The main concern is large hail given freezing levels
around 8K feet and -20C heights around 18 K feet. A damaging wind
threat will also exist given steep low level lapse rates with a 20
degree T/Td spread at the surface. There is a possibility that
storms could congeal, and if a cold pool is established the wind
threat would increase.

An isolated tornado can't be ruled out, however low level surface
winds aren't overly backed to promote horizontal streamwise
vorticity ingestion. In addition, LCL's are in the 1000-1200 M
range. Latest mesoanalysis shows effective SRH values around 50-100
M2/S2 along the boundary so there is some localized enhancement of
the environment along the front.

Severe Thunderstorm Watch #10 was just issued and expires at
Midnight EDT. However, expect storms to move east of our area by
around 6-7 PM EDT.

&&

.Short Term...(This evening through Sunday night)
Issued at 215 PM EDT Sat Mar 17 2018

As of 2 PM, a surface analysis showed an area of low pressure
centered near Owensboro, Kentucky. GOES-East mesoscale visible
imagery depicted an arch of enhanced cumulus denoting the warm front
location that was along an Owensboro-Elizabethtown-Lexington line.
South of that boundary, spring-like weather prevailed with mostly
sunny skies, breezy southwest winds, and temperatures in the 70s.
Northward, across southern Indiana, lower clouds and easterly flow
prevailed and readings were in the 40s. Across the forecast area,
there is about a 30-35 degree temperature gradient.

A pool of near-60 degree dewpoints lie across south-central
Kentucky, contributing to about 500 to 1000 J/kg of surface-based
CAPE, per recent RAP mesoanalysis and GOES-East CAPE derived
product. Aloft, the presence of a passing shortwave is providing
modest deep-layer shear, on the order of 40 to 50 kts.

In the next 3-5 hours, a brief window of opportunity exists for
strong to marginally severe thunderstorms where the axis of
instability remains as the surface low tracks east through central
Kentucky providing the necessary lift to initiate convection. The
available hi-res models show the area where the risk exists is from
around Lexington southward toward Lake Cumberland, and as far west
as Glasgow, Campbellsville, and Springfield Kentucky. The latest SPC
Day 1 outlook nudged the marginal/slight risks westward from the
early morning issuance.

The main hazards for any storm that does develop is large hail
(quarter sized) thanks to the lower freezing levels (8-10 kft),
steep low-level lapse rates, and drier air aloft. If storms
organized into small clusters, a damaging wind threat also exists.

The main time frame is from around 3-4 pm through 7 pm as the storms
develop and quickly move eastward into eastern KY/TN.

The surface low moves east of the area this evening and drags the
cold front back through the area. There is a drizzle / light shower
chance across the northern areas and northern Bluegrass later this
evening, then temperatures tonight will fall into the upper 30s to
lower 40s with mostly cloudy to overcast skies.

On Sunday, seasonable readings are expected as high pressure builds
into the region. Drier air working in from north will erode the
cloud layer initially over southern Indiana and north central
Kentucky, where a mostly to partly sunny day is expected. Further to
the southwest, across south-central and west-central Kentucky, the
effects of that dry air are limited and time-height cross sections
show more moisture lingering, so a mostly cloudy to overcast day is
forecast. The clouds will impact high temperatures, and southern
Indiana may end up slightly warmer than south-central Kentucky by a
few degrees. Most areas will range from 55 to 60.

The next weather system is quick to move into the region as the
upper level pattern remains quite progressive. Showers are likely
Sunday night, especially after midnight across south central and
central Kentucky. Lows will fall into the 40s.

.Long Term...(Monday through Saturday)
Issued at 220 PM EDT Sat Mar 17 2018

An unsettled weather pattern is in store for the upcoming work week
across the lower Ohio and Tennessee Valleys. The progressive but
active pattern could bring both spring and winter weather to the
area.

The 17.12z models are in reasonable agreement showing a compact
shortwave tracking across the Tennessee Valley Monday. At the
surface, a low pressure looks to organize and track across middle TN
during the afternoon and evening hours. This setup will put a warm
front somewhere along the KY/TN border or into south-central KY. The
best dewpoint surge, instability, and potential severe weather
threat continues to be across TN/AL/GA. However, a time-trend
analysis over the last several model runs shows a slight northward
jog in the surface low and shortwave, and if this trend continues,
portions of south-central KY could be under a threat for stronger to
severe storms Monday afternoon/evening.

Further north, a frontogenetical band of rain is likely to setup
across southern Indiana and north central Kentucky. As temperatures
cool behind the front Monday night and Tuesday morning, a brief
changeover to wet snow is possible but at this time, the colder air
lags the precipitation enough to preclude much if any snowfall
accumulation.

The Tuesday-Wednesday period has more uncertainty and lower
confidence. The potential phasing or not of the upper level energy
and the southern stream system could spread light precipitation
across portions of eastern and central Kentucky. It does appear to
be much colder with highs in the 40s, and potentially staying stuck
in the 30s. For now, continued with a model consensus but will need
to watch this period for the potential for light snow accumulations
across the Bluegrass.

The remainder of the work week looks more benign with high pressure
and seasonably cool temperatures. Toward next weekend it appears
another system may track through the Midwest and OH Valleys and
bring chances for showers and thunderstorms to the area.

&&

.Aviation...(18Z TAF Issuance)
Issued at 112 PM EDT Sat Mar 17 2018

Surface warm frontal boundary is located just south of an HNB-SDF-
LEX line this afternoon.  This boundary looks to move a little
further northward this afternoon.  However, a surface low pressure
area will move eastward along the front and drag a cold front
through the region this afternoon.  IFR/MVFR conditions will be seen
at KHNB since they are on the cool side of the front.  The winds
there will shift to the northwest this afternoon and low clouds will
remain in place through the evening and into the overnight hours
before clearing out near sunrise.

Over at KSDF and KLEX, some clearing may work into the terminals
this afternoon as the warm front inches northward.  With the surface
low moving eastward, a threat of showers, and perhaps a thunderstorm
or two will be possible through 18/00Z.  The best chance of storms
though look to be south and east of those terminals.  Winds will
shift to the northwest this evening with MVFR cigs lingering through
early Sunday morning.

Down at KBWG, warm front is already past the terminal and VFR
conditions are expected through the period.  Gusty southwest winds
of 13-18kts with gusts to 25-27kts will be seen this afternoon.
Winds will shift with the cold frontal passage this afternoon and a
period of MVFR/VFR cigs will be seen this evening and into the
overnight with some clearing by Sunday morning.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Mesoscale...BJS
Short Term...ZT
Long Term...ZT
Aviation.....MJ
Hazardous weather outlook, Mar 17, 2:57 PM EDT, 1 hour 45 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
257 PM EDT Sat Mar 17 2018

INZ076>079-083-084-089>092-KYZ023>038-042-043-061-070-181900-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Bourbon-Nicholas-Butler-
Logan-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Paris, Carlisle, Morgantown, and Russellville
257 PM EDT Sat Mar 17 2018 /157 PM CDT Sat Mar 17 2018/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered thunderstorms are possible across the region Monday
afternoon and night. The greatest chance of storms, and strong
storms, will be across south-central Kentucky.

Another weather system could bring some wet snow to east-central
Kentucky Tuesday night and Wednesday morning with minor accumulation
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

KYZ039>041-045>049-053>057-062>067-071>078-081-082-181900-
Anderson-Woodford-Fayette-Nelson-Washington-Mercer-Jessamine-Clark-
Larue-Marion-Boyle-Garrard-Madison-Edmonson-Hart-Green-Taylor-Casey-
Lincoln-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Lawrenceburg, Versailles, Lexington,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Brownsville,
Horse Cave, Greensburg, Campbellsville, Liberty, Stanford,
Bowling Green, Franklin, Providence, Scottsville, Glasgow,
Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
257 PM EDT Sat Mar 17 2018 /157 PM CDT Sat Mar 17 2018/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Scattered thunderstorms are possible through early evening across
south-central and east-central Kentucky. A few strong to marginally
severe storms are possible. Primary hazards if strong to severe
storms develop are hail and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered thunderstorms are possible across the region Monday
afternoon and night. The greatest chance of storms, and strong
storms, will be across south-central Kentucky.

Another weather system could bring some wet snow to east-central
Kentucky Tuesday night and Wednesday morning with minor accumulation
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

ZT

In the hours before

Special weather statement, Mar 17, 4:13 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Louisville KY
413 PM EDT SAT MAR 17 2018

KYZ041-047-048-055>057-067-172045-
Boyle-Mercer-Fayette-Jessamine-Lincoln-Madison-Garrard-
413 PM EDT SAT MAR 17 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LINCOLN...
SOUTHEASTERN MERCER...GARRARD...SOUTHERN JESSAMINE...BOYLE...
NORTHWESTERN MADISON AND SOUTHEASTERN FAYETTE COUNTIES...

At 413 PM EDT, a strong thunderstorm was located near Danville,
moving east at 50 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Richmond, Danville, Lancaster, Mccreary, Junction City, Burgin,
Peytontown, Caldwell Manor, Parksville and Marksbury.

LAT...LON 3754 8488 3770 8496 3791 8434 3790 8435
      3789 8433 3766 8423
TIME...MOT...LOC 2013Z 251DEG 43KT 3765 8483

MJ
Special weather statement, Mar 17, 4:23 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Louisville KY
423 PM EDT SAT MAR 17 2018

KYZ045-053-172100-
Nelson-Larue-
423 PM EDT SAT MAR 17 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL NELSON AND
SOUTHERN LARUE COUNTIES...

At 423 PM EDT, a strong thunderstorm was located over Hodgenville,
moving east at 40 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Hodgenville, Boundary Oak, Mathers Mill, Attilla, Howardstown,
Stiles, Leafdale, Gleanings, Tanner and Ginseng.

LAT...LON 3750 8583 3760 8581 3758 8551 3756 8552
      3754 8550 3752 8549 3749 8547 3747 8547
      3747 8549 3748 8550 3748 8551 3747 8552
TIME...MOT...LOC 2023Z 275DEG 35KT 3755 8575

ZT

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 4:11 PM EDTSevere Thunderstorm WarningLMKMarion, Nelson, Washington34 min
Mar 17, 4:13 PM EDTSpecial Weather StatementLMKBoyle, Garrard, Madison32 min
Mar 17, 4:23 PM EDTSpecial Weather StatementLMKLarue37 min
Mar 17, 4:34 PM EDTSevere Thunderstorm WarningLMKBoyle, Casey, Marion, Washington26 min
Mar 17, 5:00 PM EDTSpecial Weather StatementLMKBoyle, Lincoln45 min
Mar 17, 5:01 PM EDTSpecial Weather StatementLMKMarion14 min
Mar 17, 5:12 PM EDTSevere Thunderstorm WarningLMKBoyle, Casey, Lincoln, Marion, Taylor18 min
Mar 17, 5:48 PM EDTSpecial Weather StatementLMKClinton12 min
Mar 17, 6:55 PM EDTSpecial Weather StatementLMKMadison20 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.